Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online
Ask a Urologist   »  

Rough patches of skin on penis, red, swollen, wrinkled, itching. Could this be happening because I masturbate too much?

User rating for this question
Excellent
Answered by

Dermatologist
Practicing since : 2006
Answered : 520 Questions
Question
Hello. Over the past 1-2 weeks, I have noticed that the skin on my penis is not normal. At the beginning, I noticed "rough" patches of skin that felt like sandpaper to me. I thought it was just dry so I would apply lotion before I went to sleep. That worked temporarily, but over time it got worse. I thought maybe it was from masturbating too much, so I refrained from masturbating for about 5 days. Still the problem did not go away. I masturbated again last night (first time after 5 days). Now the skin has become red, swollen, wrinkly and sometimes uncontrollably itchy. The skin does not look or feel like it used to. When the penis is hard, the skin is shiny/glossy, red and feels dry. I don't seem to have any other symptoms, except for the occasional jock itch, which leads to my questions.

1. Could this be happening because I masturbate too much for too long of a period of time? I don't feel like I am masturbating more often than normal, but maybe for longer periods than is usual.
2. Could this be jock itch or ringworm that has spread to the penis? Last night the itching woke me up twice, so I applied some over the counter jock itch cream to it. That seemed to subside the itching.
3. Could this be a symptom of a std? I have genital herpes, but have only have had two outbreaks near my butt crack (over about 7 years time). I had gonnorhea in the past. Could this be a re-infection? I have only had one partner (my boyfriend) in the past 2-3 months. All we have done is kiss and I have received blowjobs from him.
4. Does this look like some other sort of chronic skin problem? The wrinkled, red, scaly look/feel really is disturbing me.
Thanks!
Posted Mon, 21 May 2012 in Penis Problems
 
 
Answered by Dr. Gaurang Krishna 3 hours later
Hello,

Thanks for writing in.

This is most likely to be Balanoposthitis due to skin irritation.

The irritation may have been caused by lubricants or soaps or creams that you may have applied.

It has nothing to do with masturbation per se.

However, we should be cautious as you have had STIs in the past.
I think it is best to get yourself examined by a dermatologist personally to rule out herpes and candidal balanoposthitis (yeast infection).

SO to answer your questions specifically.

1. No, this seems unrelated to masturbation unless you have used lubricants.

2. This may be an extension of jock itch but chances are less given the morphology of the lesions.

3. Doesnt look like an STI at present. But it is worth ruling Genital herpes, out.

4. The best possibility is acute dermatitic balanoposthitis. It is not a chronic problem.

As of now you may use a mild steroid+antifungal combination cream twice daily.
Book an appointment with a dermatologist, too.

I hope I have answered your query.

If you have any further questions, please do not hesitate to ask me.

Thanks
Above answer was peer-reviewed by
 
Follow-up: Rough patches of skin on penis, red, swollen, wrinkled, itching. Could this be happening because I masturbate too much? 19 minutes later
Thank you so much for your thorough answer. I do have a couple follow up questions.

1. Balanoposthitis, according to other things I have read online, is usually associated with males who are uncircumsized. I am circumsized. Does balanoposthitis also affect circumsized males? What are the glans?

2. Can you tell me exactly what type/brand of steroid+anti-fungal cream I can purchase at the drug store?
 
 
Answered by Dr. Gaurang Krishna 9 minutes later
Balanoposthitis may affect both circumsized and uncircumsized males.
However, incidence is higher in uncircumsized males.

Glans is the front portion of the penis (the head).

I am extremely sorry, I am not allowed to prescribe brand names here as these medicines are not available OTC and you will need a prescription for the same.

Thanks
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor